Hail, Deaf Smith
- When
- July 5, 12:30 AM CST
- Where
- Deaf Smith County, Hereford
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.817, -102.400
An isolated severe thunderstorm over the southwest Texas panhandle during the late night or early morning hours produced large hail. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An isolated severe thunderstorm over the southwest Texas panhandle during the late night or early morning hours produced large hail. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 9:03 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 957 PM CDT SUN JUL 4 2004 .UPDATE... WILL BE UPDATING FORECAST TO REMOVE WATCH. WILL NEED TO MONITOR REMAINING STORMS IN THE EASTERN CWA. IT MAY NOT BE ALL OVER YET AS AN OUTFLOW BOUNDARY FROM PREVIOUS STORMS TO THE NORTHWEST COULD TRIGGER A STORM OR TWO. PRECIP CHANCES WERE REDUCED DOWN FOR AFTER MIDNIGHT. && .PREV DISCUSSION... CUMULUS CLOUDS BEGINNING TO DEVELOP OVER THE EASTERN TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON...LEADING TO A FEW THUNDERSTORMS FOR TONIGHT. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE EAST OF A LINE FROM BEAVER...TO SPEARMAN...TO CLAUDE. THIS IS WHERE A CONVERGENCE ZONE HAS BEEN SETTING UP...AND IS SEEN NICELY ON THE RADAR AND SATELLITE IMAGERY. THIS CONVERGENCE ZONE IS SET UP IN A DRY LINE LIKE FEATURE (NOT A BIG DEW POINT DIFFERENCE TO CALL IT A TRUE DRY LINE)...BUT DEW POINTS ARE IN THE 60S TO THE EAST OF THIS FEATURE...AND IN THE LOWER TO MID 50S TO THE WEST. SURFACE LOW OVER THE NORTH CENTRAL TEXAS PANHANDLE IS HELPING TO INCREASE CONVERGENCE IN THE EAST AND HELPING TO INCREASE THE MOISTURE GRADIENT. THE DRY LINE APPEARS TO BE BETTER ORGANIZED TO OUR NORTH...AND A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR COLORADO AND KANSAS. WOULD NOT BE TERRIBLY SURPRISED TO HAVE A WATCH BOX IN OUR AREA... MAINLY IN THE EAST...BEFORE THE NIGHT IS DONE. NOT MUCH HAS CHANGED IN THE REMAINDER OF THE FORECAST. STILL EXPECT A COLD FRONT TO MOVE THROUGH THE REGION EARLY TUESDAY...DROPPING TEMPERATURES INTO THE 70S AND 80S. THIS SHOULD BE SHORT LIVED...AS TEMPERATURES WILL BE BACK TO NORMAL...IN THE 90S FROM WEDNESDAY THROUGH SUNDAY. MEDIUM RANGE MODEL SOLUTIONS SUGGEST NOCTURNAL THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...AS WAVES OF VARIOUS SIZES MOVE THROUGH NORTHWEST FLOW ALOFT. INTRODUCED THUNDERSTORM CHANCES FOR WEDNESDAY NIGHT AND THURSDAY MORNING TO ACCOUNT FOR THIS SCENARIO...WHILE RETAINING LOW POPS FOR THE END OF THE WEEK. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/21
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 113 AM CDT MON JUL 5 2004 OKZ001>003-TXZ001>020-051100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 113 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND TUESDAY. STORMS COULD POTENTIALLY REACH SEVERE STRENGTH OVER THE NORTHEAST HALF OF THE PANHANDLES ON MONDAY...AND MOST OF THE PANHANDLES ON TUESDAY. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS MAY BE ACTIVATED MONDAY AND TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. ANDRADE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
918 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 9 NW CLARENDON 35.03N 101.00W
07/04/2004 0.88 INCH DONLEY TX TRAINED SPOTTER
AT ASHTOLA
&&
RDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
945 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 1 E KINGSMILL 35.49N 101.04W
07/04/2004 0.75 INCH GRAY TX PUBLIC
&&
RDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 947 PM CDT SUN JUL 4 2004 TXZ010-050345- HEMPHILL- 947 PM CDT SUN JUL 4 2004 ...STRONG THUNDERSTORM OVER SOUTHERN HEMPHILL COUNTY OF TEXAS... A STRONG THUNDERSTORM WAS LOCATED NEAR GAGEBY AND IS MOVING NORTHEAST AT ABOUT 40 MPH. THIS STORM MAY BE CAPABLE OF PRODUCING HAIL OF UP TO ONE HALF OF AN INCH AND WIND GUSTS OF 50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. PERSONS IN SOUTHERN AND EASTERN GRAY COUNTY SHOULD BE PREPARED TO TAKE SHELTER IF THIS STORM APPROACHES. HENNIG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
949 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 5 S SLAPOUT 36.55N 100.12W
07/04/2004 60 MPH BEAVER OK TRAINED SPOTTER
&&
RDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1020 PM CDT SUN JUL 4 2004 TXZ005-050400- LIPSCOMB TX- 1020 PM CDT SUN JUL 4 2004 ...STRONG THUNDERSTORM OVER LIPSCOMB COUNTY OF TEXAS... A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF HIGGINS AT 1020 PM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL UP TO ONE HALF INCH...WINDS GUSTING TO 40 MPH..AND FREQUENT LIGHTNING IS POSSIBLE WITH THIS STORM. HOWEVER SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. PEOPLE IN LIPSCOMB COUNTY...INCLUDING THE CITY OF LIPSCOMB...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. HENNIG
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE
1036 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL WOLF CREEK PARK 36.21N 100.65W
07/04/2004 1.00 INCH OCHILTREE TX LAW ENFORCEMENT
0608 PM HAIL 1 E KINGSMILL 35.49N 101.04W
07/04/2004 0.75 INCH GRAY TX PUBLIC
0608 PM HAIL 1 E KINGSMILL 35.49N 101.04W
07/04/2004 0.75 INCH GRAY TX PUBLIC
0615 PM HAIL 3 W LEFORS 35.44N 100.86W
07/04/2004 0.88 INCH GRAY TX FIRE DEPT/RESCUE
0655 PM HAIL LEFORS 35.44N 100.80W
07/04/2004 1.00 INCH GRAY TX LAW ENFORCEMENT
0710 PM FLASH FLOOD LEFORS 35.44N 100.80W
07/04/2004 GRAY TX LAW ENFORCEMENT
STREETS IN LEFORS FLOODING. EST 2.00 RAIN ON NORTH SIDE
OF TOWN
0740 PM HAIL 5 S SLAPOUT 36.55N 100.12W
07/04/2004 1.75 INCH BEAVER OK TRAINED SPOTTER
0745 PM TSTM WND GST 5 S SLAPOUT 36.55N 100.12W
07/04/2004 60 MPH BEAVER OK TRAINED SPOTTER
0750 PM HAIL 7 N MCLEAN 35.33N 100.60W
07/04/2004 1.25 INCH GRAY TX TRAINED SPOTTER
0753 PM HAIL 4 N MCLEAN 35.29N 100.60W
07/04/2004 1.00 INCH GRAY TX FIRE DEPT/RESCUE
0754 PM HAIL 4 NE ELMWOOD 36.66N 100.47W
07/04/2004 2.00 INCH BEAVER OK EMERGENCY MNGR
0801 PM HAIL 5 E MCLEAN 35.23N 100.51W
07/04/2004 1.00 INCH WHEELER TX TRAINED SPOTTER
0803 PM HAIL 3 E MCLEAN 35.23N 100.55W
07/04/2004 2.00 INCH GRAY TX TRAINED SPOTTER
HAIL SIZE 2 1/4 INCHES LOCATION WAS ON GRAY/WHEELER
COUNTY LINE
0805 PM HAIL 14 W SHAMROCK 35.22N 100.49W
07/04/2004 2.75 INCH WHEELER TX TRAINED SPOTTER
0820 PM NON-TSTM WND GST AMARILLO 35.20N 101.82W
07/04/2004 53 MPH POTTER TX OFFICIAL NWS OBS
0820 PM HAIL SLAPOUT 36.62N 100.12W
07/04/2004 1.75 INCH BEAVER OK PUBLIC
0845 PM HAIL 9 NW CLARENDON 35.03N 101.00W
07/04/2004 0.88 INCH DONLEY TX TRAINED SPOTTER
AT ASHTOLA
&&
RDThe Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 06:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415590.